Heavy Rain, New Madrid
- When
- August 12, 4:30 AM CST to 6:00 AM CST
- Where
- New Madrid County, 2 mi W of Risco to Tallapoosa
- Reported by
- Trained Spotter
- Coordinates
- 36.570, -89.856
A trained spotter measured 1.8 inches of rain. Ditches were full.
A thunderstorm complex developed ahead of a cold front as it moved southeast across the Missouri Valley. These storms produced locally very heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A thunderstorm complex developed ahead of a cold front as it moved southeast across the Missouri Valley. These storms produced locally very heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 12, 2:51 AM CST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 351 AM CDT Mon Aug 12 2013 .SHORT TERM...(Today and Wednesday) ISSUED AT 349 AM CDT MON AUG 12 2013 The main focus for highest PoPs and Weather through tonight will be over West Kentucky and Southwest Indiana, as the effective surface boundary become oriented over this area. With periodic vorticity advection moves through the area, periodic shower and thunderstorm activity will be the rule. This frontal boundary should shift south of the WFO PAH forecast area by daybreak on Tuesday. Beyond that time, dry air advection begins in earnest as the mean ridge moves southward from the Great Lakes and upper midwest. Noticeable dewpoint drops should be in place by Wednesday, setting the stage for much cooler temperatures later in the week. The high resolution model guidance, as well as the short range guidance suite, still keeps the frontal passage consistent into Tuesday, with some minor .LONG TERM...(Wednesday Night through Sunday) ISSUED AT 349 AM CDT MON AUG 12 2013 The main feature of interest beginning this period will continue to be unseasonably strong high pressure that will stretch from the Great Lakes region east to the Mid Atlantic coast. Unseasonably cool and dry northeast flow will remain in place Thursday and Friday. However, a mid/upper level trof of low pressure will slowly develop and dig southeast into the mid MS River Valley Friday night...before becoming nearly stationary next weekend. Guidance has been consistent in showing an inverted surface trough forming in response to the mid lvl troffing. Moisture associated with these features will bring an increase in clouds...and also possibly spawn scattered showers east of the MS River next weekend. At this point, it looks like the atmosphere will be too stable to warrant a mention of thunder...and the increased cloud cover will delay any appreciable warming trend. && .AVIATION... ISSUED AT 1146 PM CDT SUN AUG 11 2013 With the approach of a cold front, there could be MVFR fog overnight and SHRA between 09-17Z, then possible MVFR cigs/vsbys aft 20Z with the passage of TSRA...otherwise expect VFR conditions. Light and variable to calm winds expected through the night, then pick up out of the southwest AOB 5 kts aft 14-15Z. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...Smith LONG TERM...GM AVIATION...JP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 438 AM CDT MON AUG 12 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-131000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 438 AM CDT MON AUG 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE FORECAST TODAY. LOCALLY HEAVY RAIN, CAPABLE OF PRODUCING LOCALIZED FLOODING, WILL THE PRIMARY HAZARD AT THIS TIME. THE BEST CHANCE FOR STRONG STORMS WILL LIKELY RESIDE OVER SOUTHEAST MISSOURI INTO THIS AFTERNOON, WITH A FEW STORMS CAPABLE OF PRODUCING MARGINAL HAIL AND ISOLATED WIND GUSTS GREATER THAN 40 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS IS FORECAST MAINLY ACROSS THE SOUTHERN HALF OF THE OUTLOOK AREA ON TUESDAY. A FEW STRONG STORMS MAY BE POSSIBLE OVER WEST KENTUCKY INTO THE AFTERNOON, WITH LOCALLY HEAVY RAIN, MARGINAL HAIL, AND ISOLATED WIND GUSTS GREATER THAN 40 MPH THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER, ANY REPORTS OF HEAVY RAIN AND FLOODING CONCERNS, AS WELL AS THE OCCURRENCE OF HAIL OR GUSTY WINDS IS APPRECIATED. SMITH
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
A trained spotter measured 1.8 inches of rain. Ditches were full.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472382.